MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0435
Medical Device Problem Codes Separation Failure (2547); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations throughout its length.The embolization coil was detached from the pusher assembly, the pull wire was retracted out of the distal detachment tip (ddt), and the pusher assembly lumen had blood throughout.Conclusions: evaluation of the returned device revealed the pet lock was separated and the embolization coil was detached.A broken pet lock indicates a pull force was applied to the proximal end of the pusher assembly, typically in an attempt to detach the coil with a handle.Patient anatomy tortuosity, blood in the pusher assembly lumen, or kinks in the pusher assembly may cause a build-up of friction inside the pusher assembly hypotube, which can overcome the force able to be applied by the handle.Repositioning of the ruby coil may alleviate some of this tension, and allow the embolization coil to detach.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00339.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) to treat a gastrointestinal (gi) bleed using ruby coils and a ruby coil detachment handle (handle).During the procedure, the hospital technician was unable to detach a ruby coil using the handle, despite the pet lock on the pusher wire being separated.The physician therefore retracted and removed the ruby coil, and completed the procedure using additional ruby coils and the same handle.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7267956
Report Number3005168196-2018-00312
Device Sequence Number2117128
Product Code HCG
UDI-Device Identifier00814548012889
UDI-Public00814548012889
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Radiologic Technologist
Device Expiration Date03/09/2024
Device Catalogue NumberRBY2C0435
Device Lot NumberF68394
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2018
Initial Report FDA Received Date02/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR